Kansas, 2025

Damaging Winds in Kansas, August 9 to 10, 2025

August 9 to 10, 2025 · NWS TOP · 6 events in 3 counties and zones

During the early morning hours of August 10th, a line of severe storms tracked over north central Kansas before gradually weakening by sunrise. Multiple reports of wind gusts from 60 to 70 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of August 10th, a line of severe storms tracked over north central Kansas before gradually weakening by sunrise. Multiple reports of wind gusts from 60 to 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 11:11 PM CST, 38 minutes earlier. Its key messages:

  • Hot and humid conditions continue this afternoon with heat index values of 95-105 degrees.
  • Storm chances increase this evening and overnight. A few storms could be strong to severe and produce damaging wind gusts. Rainfall rates of 1-3 inches per hour could lead to locally heavy rainfall and flooding.
  • Another round of storms and heavy rainfall comes Sunday evening into early Monday. Flooding is possible again, mainly across east- central Kansas.
Area forecast discussion, Aug 9, 11:11 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1211 AM CDT Sun Aug 10 2025

.KEY MESSAGES...

- Hot and humid conditions continue this afternoon with heat index
  values of 95-105 degrees.

- Storm chances increase this evening and overnight. A few
  storms could be strong to severe and produce damaging wind
  gusts. Rainfall rates of 1-3 inches per hour could lead to
  locally heavy rainfall and flooding.

- Another round of storms and heavy rainfall comes Sunday
  evening into early Monday. Flooding is possible again, mainly
  across east- central Kansas.

&&

.MESOSCALE...
Issued at 1008 PM CDT Sat Aug 9 2025

Recent profiler data shows 850MB winds only around 30KTs across
central OK and the TX panhandle, which is about 10 to 15KT
weaker than earlier progs suggested the low level jet would be
at this time. Also the 00Z RAOB showed there was still a decent
capping inversion above 850MB. This may be why elevated storms
have struggled to develop over the area so far this evening.
Still the convection to the west is poised to move into a
favorable environment as the low level jet continues to provide
some lift into central and northeast KS. If a storm is able to
develop ahead of the developing MCS, there could be a hail risk.
But it is looking more and more like the main scenario will be
for the convection out west to continue into the northern half
of the forecast area where instability and effective shear
appear good enough to maintain a severe risk wind risk with
torrential rain.

&&

.DISCUSSION...
Issued at 309 PM CDT Sat Aug 9 2025

Skies have been clearing this afternoon after this morning's showers
and storms, although a few showers and isolated storms remain across
far northeast Kansas. The surface boundary currently extends from
far southeast Nebraska into central Kansas with a hot and humid
airmass in place south of the front. Heat index values have climbed
to around 100 degrees across east-central Kansas with additional
heating this afternoon allowing heat index values to top out around
105 degrees. Daytime heating has created an unstable airmass
featuring 2000-3000 J/kg of MLCAPE with eroding CIN. Convergence
along the front is weak, but could be sufficient for an isolated
storm to develop late this afternoon into the evening. Effective
shear of 30-35 kts would support strong to severe storms if a storm
does develop during this timeframe with damaging wind gusts and
large hail being the main hazards. Coverage of storms increases this
evening and through the overnight hours as the low-level jet ramps
up again. The nose of the low-level jet starts out near the I-70
corridor before progressing north and veering through the overnight
hours. This should tend to steer convection north before a shortwave
approaches from the west and shifts convection southeast across the
area through the early morning hours Sunday. Strong to severe storms
are possible with damaging wind gusts being the main severe hazard,
especially if storms evolve into clusters like several of the CAMs
suggest. Otherwise, PWATs of around 2" will support efficient
rainfall rates of 1-3" per hour within these storms, potentially
leading to flooding. The highest potential for flooding appears to
lie in southern Nebraska and far northern Kansas where a west-east
oriented band of storms may set-up and persist for a couple of hours
before being shunted southeast by the approaching wave. Nonetheless,
the potential exists for high rainfall rates and localized flooding
given the very moist airmass in place, so have expanded the Flood
Watch into north central Kansas and started it at 7 PM this evening
for areas north of Interstate 70.

Convection lingers into the daylight hours Sunday, but should
decrease in intensity and coverage through the morning. Clearing
should occur again Sunday afternoon, setting the stage for another
round of storms to impact the area Sunday evening through early
Monday as the low-level jet strengthens again. Uncertainty is
higher with this round of convection as placement in key
features (surface front, LLJ, outflow boundaries) will depend on
how convection evolves into Sunday morning. Currently, the
surface front is progged to extend from far northeast Kansas
into south-central Kansas by Sunday afternoon. During the
evening and into the overnight hours, the LLJ will reside over
eastern Kansas with the surface to 850mb front stalling across
the forecast area. Several waves in the broad southwesterly flow
will aid in continued storm development during the overnight
hours with the potential for storms to move over the same areas.
This looks most likely to occur across east-central Kansas, but
storms could expand northward and impact areas that receive
heavy rainfall tonight. Thus, have kept the Flood Watch going
through 7 AM Monday. The severe potential is low, but can't rule
out some strong wind gusts with these storms.

The pattern becomes more zonal Monday into Tuesday, although a
lingering wave and frontal boundary keeps chances for precipitation
in the forecast both days. Slightly cooler air and cloud cover will
keep temperatures generally in the 80s both Monday and Tuesday. The
wave is progged to depart by the middle of next week as the mid-
level ridge tries to build back overhead, leading to warming
temperatures for the latter half of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1204 AM CDT Sun Aug 10 2025

A complex of storms is moving into north central Kansas at this
time and tracking east southeast at around 40 knots. It should
be near KMHK around 07z and KTOP/KFOE around 08z. While the
complex is expected to weaken as it moves to the east, some
gusty winds around 30 knots, heavy rain and frequent lightning
will all be possible. This round of thunderstorms should come to
an end around 15z. Additional thunderstorms are expected
overnight Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024.
Flood Watch through Monday morning for KSZ026-KSZ036-KSZ037-
KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

MESOSCALE...
DISCUSSION...Flanagan
AVIATION...Jones
Hazardous weather outlook, Aug 9, 7:06 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
806 PM CDT Sat Aug 9 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-110115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
806 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are expected to develop over parts of north central
Kansas late this evening. Then additional thunderstorms should
move in from the west overnight sweeping through northeast and
east central Kansas during the pre-dawn hours. Initially storms
could be capable of large hail around 1 inch in diameter and
damaging wind gusts of 60 to 70 MPH. Overnight, the risk is
expected to shift to strong winds up to 60 mph and torrential
rainfall. Rainfall rates could be between 1 and 3 inches per hour
posing a flash flooding risk after midnight. A flood watch is
posted for much of the area overnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms and heavy rainfall is expected
Sunday evening into Monday morning. Flooding is possible,
especially across east-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotters are not expected to deploy tonight, but should be
prepared for severe storms and report any strong winds or hail to
the National Weather Service in Topeka.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Aug 9, 11:24 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
1224 AM CDT Sun Aug 10 2025

KSZ008-020-034-100615-
Republic-Cloud-Ottawa-
1224 AM CDT Sun Aug 10 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN OTTAWA...REPUBLIC AND
CLOUD COUNTIES THROUGH 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bostwick to 4 miles south of Jewell to
near Lucas. Movement was east at 40 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells,
Republic, Munden, Narka, Agenda, Aurora, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

&&

LAT...LON 4000 9737 3910 9737 3910 9793 4000 9793
TIME...MOT...LOC 0523Z 270DEG 56KT 4006 9817 3960 9816 3902 9852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BD

The radar

The Grand Island radar (KUEX), 86 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
August 9, 11:49 PM CST to 11:50 PM CST
Where
Republic County, 1.06 mi W of Belleville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -97.670

Thunderstorm Wind, Republic

When
August 9, 11:53 PM CST to 11:54 PM CST
Where
Republic County, 2.74 mi ESE of Warwick
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.990, -97.830

Personal weather station.

Thunderstorm Wind, Cloud

When
August 9, 11:58 PM CST to 11:59 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Thunderstorm Wind, Republic

When
August 10, 12:20 AM CST to 12:21 AM CST
Where
Republic County, 6.43 mi NW of New Tabor
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.990, -97.610

Three to 4 inch tree branches down.

Thunderstorm Wind, Washington

When
August 10, 12:32 AM CST to 12:33 AM CST
Where
Washington County, 2.81 mi S of Washington
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.780, -97.060

Thunderstorm Wind, Washington

When
August 10, 12:42 AM CST to 12:43 AM CST
Where
Washington County, 0.87 mi SE of Barnes
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
39.710, -96.860

Personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275604, 1275605, 1275607, 1275608, 1275609, 1275610.